Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 15, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 5, 2008, 7:02 PM CDT for Marshall County, Nemaha County, Pottawatomie County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2008, 7:02 PM CDT (00:02 UTC)
- Expired
- Jun 5, 2008, 10:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 7:34 PM CDT | HEAVY RAIN 1.1 | 1 Ne Seneca, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1747 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 13.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 060006
FFWTOP
KSC117-131-149-060300-
/O.NEW.KTOP.FF.W.0015.080606T0002Z-080606T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
705 PM CDT THU JUN 5 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN MARSHALL COUNTY IN NORTHEAST KANSAS...
NEMAHA COUNTY IN NORTHEAST KANSAS...
NORTHERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...
* UNTIL 1000 PM CDT
* AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS WILL MOVE OVER THE WARNED
AREA AND PRODUCE HEAVY RAINFALL RATES OF 2 INCHES PER HOUR.
REPORTS OF VERY HEAVY RAINFALL HAVE BEEN RECEIVED NEAR THE
CENTRAILIA AREA WITH NEAR ZERO VISIBILITY.
* LOCATIONS IMPACTED INCLUDE...
AXTELL...
BAILEYVILLE...
BERN...
BLAINE...
CENTRALIA...
CORNING...
EMMETT...
GOFF...
HAVENSVILLE...
LILLIS...
ONAGA...
ONEIDA...
SABETHA...
SENECA...
VERMILLION...
WHEATON...
WOODLAWN...
RUNOFF FROM THE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING. RAINFALL AMOUNTS UP TO THREE INCHES ARE LIKELY
WITH THE STORMS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3966 9585 3955 9603 3926 9606 3947 9651
4000 9623 4000 9578
TIME...MOT...LOC 0002Z 180DEG 0KT 3959 9619
$$2 follow-up statements
000
WGUS73 KTOP 060131
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
830 PM CDT THU JUN 5 2008
KSC117-131-149-060300-
/O.CON.KTOP.FF.W.0015.000000T0000Z-080606T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEMAHA-MARSHALL-POTTAWATOMIE-
830 PM CDT THU JUN 5 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHERN POTTAWATOMIE...EASTERN MARSHALL AND NEMAHA COUNTIES...
AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN MOVING NORTHEAST
OVER THE WARNED AREA. RAINFALL AMOUNTS UP TO AN INCH PER HOUR ARE
LIKELY WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
AXTELL...BAILEYVILLE...BERN...BLAINE...CENTRALIA...CORNING...
EMMETT...GOFF...HAVENSVILLE...LILLIS...ONAGA...ONEIDA...SABETHA...
SENECA...VERMILLION...WHEATON AND WOODLAWN.
RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
LAT...LON 3966 9585 3955 9603 3926 9606 3947 9651
4000 9623 4000 9578
TIME...MOT...LOC 0128Z 180DEG 0KT 3959 9619
$$000
WGUS73 KTOP 060258
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
958 PM CDT THU JUN 5 2008
KSC117-131-149-060306-
/O.EXP.KTOP.FF.W.0015.000000T0000Z-080606T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEMAHA-MARSHALL-POTTAWATOMIE-
958 PM CDT THU JUN 5 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 PM CDT FOR NORTHERN
POTTAWATOMIE...EASTERN MARSHALL AND NEMAHA COUNTIES...
AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO
LONGER IN EFFECT.
HOWEVER FLOODING ALONG SMALL CREEKS...STREAMS AND LOW LYING AREAS
WILL CONTINUE...THUS THE FLASH FLOOD WARNING HAS BEEN REPLACED BY A
FLOOD WARNING UNTIL 330 AM FRIDAY MORNING. AFTER THE RAIN ENDS THE
CREEKS AND STREAMS SHOULD SLOWLY RECEDE TO WITHIN THEIR BANKS.
LAT...LON 3966 9585 3955 9603 3926 9606 3947 9651
4000 9623 4000 9578
TIME...MOT...LOC 0256Z 180DEG 0KT 3959 9619
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 3:58 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jun 5, 3:58 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 358 PM CDT THU JUN 5 2008 .DISCUSSION... SEVERE WEATHER IS THE PRIMARY CONCERN WITH THE FORECAST. WATER VAPOR IMAGERY SHOWS MAIN VORT LOBE ROTATING OUT OF THE SOUTHERN ROCKIES INTO SOUTHWEST KS AT 20Z...WITH AN 80 KTS 500MB SPEED MAX ASSOCIATED WITH IT. STORMS HAVE INITIATED ALONG A WEAK FRONT/DRY LINE ACROSS CENTRAL KS WITH A VERY MOIST AND UNSTABLE AIRMASS IN PLACE OVER CENTRAL AND EASTERN KS. RUC ANALYSIS SHOWS MLCAPE AS HIGH AS 3000 J/KG WITH LITTLE IF ANY INHIBITION LEFT. WITH VERY LARGE HODOGRAPHS...STORMS WILL LIKELY BE SUPERCELLULAR INITIALLY. STORMS WILL HAVE A VERY LARGE HAIL AND TORNADO THREAT. AS THE UPPER WAVE CONTINUES TO LIFT OUT...STORMS ARE EXPECTED TO EVOLVE INTO A SQUALL LINE AND BE A LITTLE MORE PROGRESSIVE. STRAIT LINE WINDS WILL BECOME A GREATER HAZARD WITH THE SQUALL LINE. THERE COULD BE A COUPLE ROUNDS OF CONVECTION WITH THIS INITIAL ACTIVITY...THAN MORE STORMS DEVELOPING AS THE UPPER WAVE PROGRESSES NORTHEAST. HAVE GONE WITH CATEGORICAL POPS FOR TONIGHT. AS THE SQUALL LINE MOVES EAST...THUNDERSTORMS SHOULD CLEAR OUT AFTER MIDNIGHT FROM WEST TO EAST WITH A LITTLE DRYER AIR ADVECTING IN FROM THE WEST. FLASH FLOODING WILL ALSO POSE A HAZARD. MODELS SHOW PWS INCREASING TO AROUND 2 INCHES THIS EVENING. WITH STORMS MOVING PARALLEL TO THE SLOW MOVING BOUNDARY INITIALLY...THERE COULD BE A QUICK 1 TO 2 INCHES OF RAINFALL AS STORMS PRODUCE RAINFALL RATES AROUND 4 IN/HOUR. THEN THE SQUALL LINE SHOULD MOVE THROUGH STILL CAPABLE OF PROFICIENT RAINFALL. WHILE THE WHOLE SYSTEM SHOULD BE SOMEWHAT PROGRESSIVE... FLASH FLOOD GUIDANCE AROUND 1.5 INCHES IN AN HOUR SUGGESTS THAT FLASH FLOODING IS STILL POSSIBLE WITH INDIVIDUAL STORMS MOVING NORTH NORTHEAST. THEREFORE HAVE ISSUED A FLASH FLOOD WATCH TONIGHT. BOUNDARY HANGS UP ACROSS EAST CENTRAL KANSAS FOR FRIDAY WITH MOISTURE AND INSTABILITY OVER SOUTHEAST KANSAS. MODELS SHOW THETA-E ADVECTION INCREASING DURING THE AFTERNOON. HAVE HELD ONTO SOME CHANCE POPS OVER FAR SOUTHEASTERN SECTIONS OF THE FA FOR LINGERING CONVECTION IN THE MORNING...THEN POSSIBLE CONVECTION AS THE BOUNDARY LIFTS NORTH DURING THE AFTERNOON. DID NOT SPEND A GREAT DEAL OF TIME ON THE EXTENDED SO FOLLOWED HPC/S LEAD FOR THE MOST PART. SOUTHWESTERLY FLOW PERSISTS FOR NEXT WEEK WITH WEAK BOUNDARIES APPROACHING THE FA. THEREFORE HAVE KEPT SOME POPS IN THE FORECAST. && .AVIATION... MAIN QUESTION WITH TAF FORECAST IT TIMING THE CONVECTION INTO THE TERMINALS. UTILIZED THE NAM FOR TIMING THE SQUALL LINE THROUGH THE TERMINALS...AND CONFIDENCE IS AVERAGE. THINK TS WILL MOVE INTO MHK BY 01Z AND TOP/FOE BY 03Z. WILL NEED TO MONITOR CONVECTION FOR TIMING TRENDS..BUT IF STORMS END UP BEING AS STRONG AS WE EXPECT...MAY NEED TO LOWER TAFS TO IFR OR LIFR. && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FOR A PART OF NORTH CENTRAL KANSAS UNTIL 7 PM THIS EVENING. KSZ008-009-020-021-034-035. WIND ADVISORY FOR NORTHEAST AND EAST CENTRAL KANSAS UNTIL 10 PM THIS EVENING. KSZ010>012-022>024-026-036>040-056-058-059. FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM FOR NORTH CENTRAL KANSAS KSZ008>010-020>022-034>037. FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM FOR NORTHEAST AND EAST CENTRAL KANSAS KSZ011-012-023-024-026-038>040-054>056-058-059. && WOLTERS
Hazardous weather outlook, Jun 5, 4:21 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 421 PM CDT THU JUN 5 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-062130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 421 PM CDT THU JUN 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL KANSAS AND MOVE INTO NORTHEAST AND EAST CENTRAL KANSAS THIS EVENING. THIS AFTERNOON...THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOS OVER NORTH CENTRAL KANSAS. THE STORMS ARE EXPECTED TO TRANSITION INTO A SQUALL LINE THIS EVENING...STRONG STRAIGHT LINE WINDS AND EMBEDDED TORNADOS WOULD BE POSSIBLE WITH THESE STORMS AS THE MOVE ACROSS NORTHEAST AND EAST CENTRAL KANSAS. FLASH FLOODING WILL ALSO BE A HAZARD WITH THESE THUNDERSTORMS. LOCATIONS COULD RECEIVE UP TO 2 INCHES OF RAINFALL IN A VERY SHORT TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE COULD BE A FEW THUNDERSTORMS FRIDAY AFTERNOON AND FRIDAY EVENING OVER EAST CENTRAL KANSAS. THESE STORMS MAY BE CAPABLE OF PRODUCING HAIL AND GUSTY WINDS. THERE IS A CHANCE OF THUNDERSTORMS OVER NORTH CENTRAL AND NORTHEAST KANSAS SATURDAY AFTERNOON AND SATURDAY EVENING. THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE ACTIVE ACROSS NORTH CENTRAL KANSAS NOW. SPOTTERS WILL BE NEEDED OVER NORTHEAST AND EAST CENTRAL KANSAS BY THIS EVENING. WOLTERS
In the hours before
Special weather statement, Jun 5, 6:31 PM CDT, 31 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 631 PM CDT THU JUN 5 2008 KSZ011-012-052345- BROWN-NEMAHA- 631 PM CDT THU JUN 5 2008 THROUGH 645 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 50 MPH ACROSS PORTIONS OF NEMAHA AND BROWN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WOODLAWN...SABETHA...HAMLIN...WILLIS...ROBINSON...RESERVE... POWHATTAN...MORRILL...KICKAPOO RESERVATION...IOWA SAC AND FOX RESERVATION...HORTON...HIAWATHA...FAIRVIEW AND EVEREST. A TORNADO WARNING IS IN EFFECT FOR SOUTHERN NEMAHA COUNTY. A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Jun 5, 6:32 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
632 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL ENE BERN 39.96N 95.97W
06/05/2008 E0.75 INCH NEMAHA KS TRAINED SPOTTER
&&
BNLocal storm report, Jun 5, 6:33 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST SSW BERN 39.96N 95.97W
06/05/2008 E70 MPH NEMAHA KS TRAINED SPOTTER
&&
BNLocal storm report, Jun 5, 6:41 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND GST MANHATTAN 39.18N 96.57W
06/05/2008 M60 MPH RILEY KS ASOS
&&
BNLocal storm report, Jun 5, 6:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST 9 N ONEIDA 39.99N 95.94W
06/05/2008 E60 MPH NEMAHA KS LAW ENFORCEMENT
&&
BNLocal storm report, Jun 5, 7:02 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST SENECA 39.83N 96.06W
06/05/2008 E60 MPH NEMAHA KS TRAINED SPOTTER
&&
AWThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:04 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Morris, Riley, Wabaunsee | 41 min |
| Jun 5, 7:04 PM CDT | Tornado Warning | TOP | Brown, Nemaha | 26 min |
| Jun 5, 7:38 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 52 min |
| Jun 5, 7:45 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Osage, Wabaunsee | 45 min |
| Jun 5, 8:07 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 23 min |
| Jun 5, 8:09 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 21 min |
| Jun 5, 8:17 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Coffey, Douglas, Jackson, Jefferson, Nemaha and 4 more | 43 min |
| Jun 5, 8:52 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Douglas, Franklin, Jackson, Jefferson and 3 more | 38 min |
| Jun 5, 9:28 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Douglas, Franklin, Jefferson, Osage | 47 min |
| Jun 6, 3:26 AM CDT | River Flood Warning | TOP | Marshall | 21 hr |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.